MILWAUKEE -- Treatment with vancomycin for bacterial sepsis can lead to life-threatening immune thrombocytopenia, researchers here reported.
MILWAUKEE, Feb. 28 -- Treatment with vancomycin for bacterial sepsis can lead to life-threatening immune thrombocytopenia, researchers here reported.
The detection of vancomycin-dependent anti-platelet antibodies in 34 patients who developed thrombocytopenia and the absence of antibodies in 25 treated patients with stable platelet counts indicate that these antibodies are the cause of the bleeding, according to a report in the March 1 issue of the New England Journal of Medicine.
Patients receiving vancomycin may have life-threatening bacterial sepsis and are often given heparin. Thus vancomycin may not be considered as the cause of thrombocytopenia because sepsis and heparin are frequently associated with bleeding, said Richard Aster, M.D., of the Medical College of Wisconsin here, and colleagues.
From 2001 through 2005, serum samples from patients in several parts of the U.S., in whom vancomycin-induced bleeding was suspected, were referred to the immunology laboratory at the BloodCenter of Wisconsin in Milwaukee.
The researchers identified and characterized vancomycin-dependent, platelet-reactive antibodies in 34 patients (about 20% of the samples) who had been referred for testing during a five-year period. Clinical information was obtained from the referring physicians.
Each patient's sample was tested against normal platelets in the presence and absence (control) of vancomycin, 0.3 mg/mL. Platelet-bound immunoglobulins were detected with a fluorescein-labeled anti-immunoglobulin reagent.
Drug-dependent, platelet-reactive antibodies of the IgG class, the IgM class, or both were identified in these 34 patients, and clinical follow-up information was obtained from 29 (mean age 66, of whom 15 were men). Of these patients, 16 had only IgG antibodies; three had only IgM antibodies, and 10 had both types.
Vancomycin-dependent antibodies were not found in 25 patients who had been given vancomycin and in whom thrombocytopenia did not develop.
Twenty-three patients had been given the antibiotic for treatment of a Staphylococcus aureus infection; three for fever of unknown origin, and three for post-surgical prophylaxis.
The mean nadir platelet count in these patients was 13,600 per cubic millimeter, and severe bleeding occurred in 10 patients (34%). Platelet levels returned to baseline in all 26 surviving patients after vancomycin was stopped.
In 15 patients, the drug was continued for one to 14 days while other possible causes of thrombocytopenia were investigated, the researchers said.
No such vancomycin-dependent antibodies were detected in any of the 10 patients with quinine-induced thrombocytopenia, and no IgG antibodies and only one IgM vancomycin-dependent antibody were detected in blood from 451 normal donors (253 men and 198 women, ages 17 to 73), the researchers reported.
Detection of the single vancomycin-dependent antibody in the single normal patient raises the possibility that on rare occasions, naturally occurring antibodies may cause acute thrombocytopenia after a single dose of vancomycin, which appears to have occurred in one patient in this study, the investigators said.
The patients with vancomycin-dependent antibodies had been exposed to a total of at least 35 medications other than vancomycin and heparin, but no platelet-reactive antibodies specific to any of these drugs were identified in these patients.
Several features of vancomycin-induced thrombocytopenia are notable, the researchers said. One third of the patients had extensive ecchymoses and hemorrhage ("wet purpura"). Bleeding of this severity is unusual in patients with thrombocytopenia caused by other drugs, even when the platelet count is very low. Also, platelet transfusions failed to elevate levels in 11 of 14 patients, they said.
Because the size of the vancomycin-treated population from which these samples were obtained is unknown, we were unable to estimate the frequency with which vancomycin causes immune thrombocytopenia, Dr. Aster said.
The diagnosis of drug-induced thrombocytopenia is often overlooked, even in patients who present with acute, severe thrombocytopenia after exposure to quinine, which is a well-recognized cause of the disorder. In this study, treatment was implemented for alternative diagnoses while vancomycin was continued in about half the patients, they said.
"We conclude that testing for drug-dependent antibodies can be helpful in identifying the cause of thrombocytopenia in patients who are receiving vancomycin," Dr. Aster and colleagues wrote.
In a research commentary, Theodore Warkentin, M.D., of McMaster University in Hamilton, Ontario, wrote that the classic picture of drug-induced immune-mediated thrombocytopenia is most often caused by quinine in outpatients and by vancomycin in hospitalized patients, as discussed in the current study.
In an analysis of the different forms of drug-induced immune-mediated thrombocyopenia, including heparin, coumarin, and quinine, he noted that only about three dozen drugs have been convincingly implicated as causes of immune-mediated thrombocytopenia. The challenge, he said, is to distinguish nonpathogenic from pathogenic antibodies.
Pathogenic reactions are rare, he said, occurring in only a few exposed patients among many thousands. When the implicated drug, such as vancomycin, is given infrequently to a particular patient, onset of thrombocytopenia typically occurs about a week after therapy begins.
Although commercial enzyme immunoassays permit may hospitals to offer standardized testing for antibodies against the PF4 heparin complexes, he wrote that all the other tests for drug-dependent antibodies require referral to a handful of specialized reference laboratories.
Dr. Warkentin reported receiving consulting or lecture fees from GlaxoSmithKline, Organon, GTI, the Medicines Company, Oryx Pharmaceuticals, and Sanofi-Aventis, as well as grant support from Sanofi-Aventis, Organon, and GlaxoSmithKline.